MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-400-25
Medical Device Problem Codes Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/16/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the distal tip of the pipeline stent could not be opened after repeated attempts.The stent was not positioned in a bend, more than 50% was deployed, resheathing was performed more than twice, and no additional steps were taken in an attempt to open the device.The marksman microcatheter and stent were withdrawn together and stuck together.It was difficult to remove the pipeline from the body of the microcatheter.Replacement products were used to complete the procedure.It was indicated that all devices were prepared/flushed as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.Post-procedure angiographic results showed slow blood flow.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the cavernous sinus segment with a max diameter of 1.96 mm and a 8.97 mm neck diameter.It was noted the patient's vessel tortuosity was severe.Dual antiplatelet therapy (dapt) was administered, and the platelet reactivity units (pru) level reached the standard.
 
Event or Problem Description
Additional information received indicated the tip of the pipeline could not be opened, and while trying to retrieve the stent, there was resistance between the pipeline and microcatheter so the operation could not be continued.There was no damage observed to the pipeline pushwire or catheter.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
H3: analysis of the pipeline flex (lot no.B002135) and marksman microcatheter (lot #: 219498594) found that the pipeline flex was pushed out from the catheter lumen with difficulty.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The distal hypotube appeared to be stretched with the ptfe shrink tubing still intact.The distal end of the pipeline flex braid appeared not opened due to damaged braid.The proximal end of the pipeline flex braid was found fully opened and frayed.Bends were found at 20.0 cm to 27.5 cm from the proximal end.No defects were found with the tip coil, distal marker, re-sheathing marker, re-sheathing pad or with the proximal bumper.The total and usable lengths of the marksman catheter were measured to be within specifications.The catheter tip and marker were examined; no damages were found.The catheter body accordioned at 19.0 cm to 30.0 cm from the distal tip.No flash or voids molded were observed in the hub.The catheter was then tested by running an in-house 0.0265¿ mandrel through catheter tip and hub.The mandrel successfully passed through the catheter hub and tip; however, resistance was observed at the damaged locations.No other anomalies were observed.Based on the returned devices, the pipeline flex and marksman catheter were confirmed to have "failure to open at the distal end", "resistance during retrieval" and "catheter resistance" issues.The distal end of the pipeline flex braid was not opened due to damaged braid.However, the proximal end of the braid was found fully opened and moderately frayed.The damage to the braid on the ends of the pipeline flex braid is likely the results of the physician re-sheathing the device more than recommended two times.In addition, the returned pipeline flex was found stuck inside the marksman catheter.From the damages seen on the catheter (accordioning), pusher (bending), pipeline flex (fraying) and hypotube (stretching); it appears there was high force used.It is likely these damages occurred when the customer attemp ted to retrieve the pipeline flex through the marksman catheter against resistance.It is likely that the patient¿s severe vessel tortuosity and lack of continuous flush with heparinized saline may have contributed to the resistance during delivery.There was no n on-conformance to specifications identified that led to the resistance issue.H6: method code updated to b01.Result code updated to c0702 and c070601.Conclusion code updated to d15.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
No additional information received.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10868755
Report Number2029214-2020-01149
Device Sequence Number19646874
Product Code OUT
UDI-Device Identifier00847536015968
UDI-Public00847536015968
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/01/2023
Device Model NumberPED-400-25
Device Catalogue NumberPED-400-25
Device Lot NumberB002135
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/21/2020
Initial Date Received by Manufacturer 11/17/2020
Supplement Date Received by Manufacturer11/25/2020
01/28/2021
Initial Report FDA Received Date11/19/2020
Supplement Report FDA Received Date12/10/2020
02/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age71 YR
Patient Weight60